Two days after a Class IX student died of an overdose of folic acid tablets, her family alleged that teachers had not given students proper instructions on the number of tablets that can be taken. Police said the girl, identified as Shabnam (14), had taken more than 10 tablets.
The government had ordered a magisterial inquiry into the incident Monday.
Shabnam’s sister, Meenu, alleged, “Teachers at Sarvodaya Kanya Vidyalaya had said consuming even nine tablets would not cause any side-effects.” Girls are given the tablets under the government’s school health programme.
- School staffer held for student’s ‘sexual abuse’ in Kolkata
- Class 9 student sexually abused at Kolkata school, staffer held
- Hyderabad teen suicide: 3 school officials, including teacher, arrested
- Classmates slapped girl 168 times on teacher’s direction: Father
- Punjab: Given folic acid tablet after mid-day meal, boy dies; kin get financial help
- ‘Unnatural death’ of Class IX girl: Delhi govt orders magisterial inquiry
DCP (northwest) Vijay Singh said, “The school told the parents that the girl was ill. In her statement to police, the girl had clearly written that she consumed the tablets in order to win a bet with friends.”
The girl’s cousin, Sanjay, said, “We got a call at around 12 pm on May 4 from the school, saying Shabnam was very ill. Her mother rushed to school and found Shabnam in a lot of pain. She was all alone, lying on the staircase in the sun. No one told the parents that she had consumed excess tablets. That is why we could not get her diagnosed on time.” Students are supposed to consume only one tablet a week, said officials.
The principal and school authorities were not available for comment. Deputy Director of Education (northwest district) Shashibala Saini said, “We have got the health department to release a circular, specifying the dosage of the tablets, to aid us in the investigation.”
According to doctors at Hindu Rao Hospital, Shabnam was admitted with symptoms of an overdose. “She died of liver failure,” said a doctor.